New Mexico, 2002Damaging Wind in New Mexico, July 2, 2002
July 2, 2002 · NWS EPZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 2, 12:50 PM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 2, 12:50 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT TUE JUL 2 2002
SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL SLOWLY GIVE WAY TO UPPER LEVEL LOW
PRESSURE. THIS UPPER LOW PRESSURE WILL GIVE US AN INCREASED CHANCE
FOR THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS...BEFORE WEAKENING AND
MOVING OUT THE AREA. ENOUGH MOISTURE WILL REMAIN TO KEEP A SLIGHT
CHANCE FOR THUNDERSTORMS IN THE FORECAST INTO THE FIRST PART OF NEXT
WEEK. TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL FOR THE NEXT
SEVERAL DAYS.
DISCUSSION...
THE MODELS IN THE SHORT TERM AND IN THE LONG TERM AGREE...BUT ITS IN
THE MID TERM THAT THEY ARE NOT AGREEING AS WELL. IN THE SHORT TERM
WE HAVE AN UPPER LEVEL HIGH PRESSURE SYSTEM SITTING OVER NEW MEXICO.
THAT HIGH IS FLANKED BY TWO AREAS OF LOW PRESSURE WHICH ARE SLOWLY
CREEPING IN ON BOTH SIDES OF THE HIGH. AS THE LOW CREEPS IN ON THE
EAST IT WILL BRING WITH IT INCREASED MOISTURE AND INCREASED
INSTABILITY...BUT AS THE LOW CREEPS IN ON THE WEST IT WILL BRING IN
DRIER AIR AND MORE STABILITY. UP TO ABOUT THURSDAY MORNING ALL THE
MODELS BASICALLY AGREE THAT THE LOW TO THE EAST WILL HAVE A BIGGER
INFLUENCE ON OUR WEATHER. BUT FROM THAT TIME ON INTO THE WEEKEND
THERE IS A BIT OF A DIVERGENCE IN THOUGHT. THE CANADIAN HAS COME
MORE IN LINE WITH THE AVN TO HAVE THE UPPER LOW TO THE WEST BRING IN
SOME WESTERLY DRY FLOW TOWARDS THE END OF THE WEEK...WHILE THE ETA
STILL HOLDS TO THE MORE MOIST LOW TO THE EAST HOLDING ON TO CONTROL
OF OUR WEATHER. NOW WITH THE DEFECTION OF THE CANADIAN MODEL TO THE
AVN SIDE OF VIEW IM LEANING MORE IN THE THAT DIRECTION FOR THE
SOLUTION OF OUR WEATHER. NO MATTER HOW YOU LOOK AT IT WE WILL HAVE
A CHANCE FOR THUNDERSTORMS EACH DAY AS WE MOVE INTO NEXT WEEK. LIKE
I SAID IM LEANING TOWARD THE AVN SOLUTION SO THAT MEANS LESS OF A
CHANCE FOR THUNDERSTORMS. AS WE MOVE OUT OF THE WEEKEND ALL THE
MODELS INDICATE THAT THE UPPER HIGH WILL REESTABLISH ITSELF OVER
NORTHERN NEW MEXICO AND COLORADO WHICH WILL GIVE US A MORE EAST FLOW
WHICH SHOULD BRING IN SOME SHORT WAVES AND MOISTURE FROM THE EAST.
TEMPERATURES FOR THE WEEK WILL REMAIN NEAR NORMAL WITH LITTLE DAY TO
DAY CHANGES. ONE FINAL NOTE...DUE TO THE HIGH DEWPOINT DEPRESSIONS
MICRO BURSTS WILL BE POSSIBLE WITH TONIGHTS CONVECTION SO ILL
MENTION WINDS GUSTS UP TO 50 MPH POSSIBLE NEAR THE THUNDERSTORMS FOR
THIS EVENING.
EL PASO BU 72/ 97/ 70/ 96/ 70 21312
LAS CRUCES BU 67/ 96/ 65/ 95/ 65 21312
ALAMOGORDO BU 67/ 96/ 65/ 95/ 65 21312
CLOUDCROFT BU 48/ 75/ 46/ 74/ 46 13131
TRUTH OR CONSEQUENCES BU 67/ 97/ 65/ 96/ 65 21312
SILVER CITY BU 61/ 90/ 59/ 89/ 59 13121
DEMING BU 66/ 96/ 64/ 95/ 64 21311
LORDSBURG BU 66/ 98/ 64/ 97/ 64 21311
SIERRA BLANCA BU 69/ 96/ 67/ 95/ 67 21311
.ELP...NONE
15 BRICE
N
In the hours before
Special weather statement, Jul 2, 4:21 PM MST, 1 hour 24 minutes before
NMZ030-031-030130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
521 PM MDT TUE JUL 2 2002
A CLUSTER OF THUNDERSTORMS IN GRANT AND NORTHWEST LUNA COUNTIES WAS
MOVING SOUTHWARD AT 10 MPH. LITTLE RAINFALL WAS ASSOCIATED WITH
THESE STORMS...HOWEVER...THESE STORMS POSSESS A HIGH POTENTIAL TO
PRODUCE DRY MICROBURSTS. ALREADY IN THE DEMING AREA WINDS ARE
GUSTING TO 35 MPH AND VISIBILITIES ARE DOWN TO 5 MILES IN BLOWING
DUST. MOTORISTS ON OR PLANNING TO TRAVEL INTERSTATE 10 BETWEEN LAS
CRUCES AND LORDSBERG DURING THE NEXT 2 HOURS ARE CAUTIIONED TO BE
ALERT FOR GUSTING WINDS FROM A NORTHERLY DIRECTION CAUSING AREAS OF
RADPIDLY REDUCED VISIBILITES TO BELOW 1 MILE IN BLOWING DUST.
MOTORISTS ARE URGED TO NOT ENTER ANY AREAS OF BLOWING DUST AND WAIT
UNTIL CONDITIOINS IMPROVE AS VISIBILITES MAY RAPIDLY DROP TO NEAR
ZERO CAUSING EXTREMELY HAZARDOUS DRIVING CONDITIONS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 2, 5:30 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
730 PM CDT TUE JUL 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 5 E CLOUDCROFT NM 0.75 IN HAIL
07/02/02 OTERO SPOTTER REPORT
0420 PM 5 E CLOUDCROFT NM 1.00 IN HAIL
07/02/02 OTERO SPOTTER REPORT
0530 PM WACO TANKS TX 72 MPH TSTM WIND GUST
07/02/02 EL PASO MEASURED BY SPOTTER
WIND DESTROYED ANEMOMETER
0530 PM WACO TANKS TX WIND DAMAGE
07/02/02 EL PASO WIDESPREAD DAMAGE WITH WATER
TANKS BLOWN OVER, CARPORTS
AND OUTBUILDINGS DESTROYED
WIDESPREAD ROOF DAMAGE
WINDOWS BLOWN OUT OF HOMES
0530 PM WACO TANKS TX 1.00 IN HAIL
07/02/02 EL PASO SPOTTER REPORT
0545 PM TX 60 MPH TSTM WIND
07/02/02 HUDSPETH REPORTED BY BORDER PATROLThunderstorm Wind, Otero
- When
- July 2, 5:45 PM MST to 6:00 PM MST
- Where
- Otero County, 12 mi S of Alamogordo
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.733, -105.967
Thunderstorm outflow blew down billboards, power lines and trees, and left at least one house without a roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 2 to 4, 200221 deaths · 14 events
- Heat in Connecticut, July 2 to 4, 20021 death · 6 events
- Flooding and Hail in Georgia, July 2, 20022 injured · $649,000 · 1.75 in hail · 63 events
- Flood in Texas, July 2 to 3, 20021 death · 1 event
- Heat in Missouri, July 2, 20021 death · 1 event
- Flood in Texas, July 2 to 6, 20021 death · 1 event
- Hail and Lightning Strike in North Carolina, July 2, 2002$880,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Tennessee, July 2, 2002$210,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Texas, July 2, 2002$200,000 · 50 kt wind · 3 events
- Flash Flood in Kentucky, July 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 2002$65,000 · 1 in hail · 13 events
- Lightning Strike in Alabama, July 2, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309674.